Alabama, 2002Tornado in Alabama, September 26, 2002
September 26, 2002 · NWS MOB · 1 event in 1 county or zone
1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Sep 26, 2:37 AM CST, 2 hours 53 minutes earlier.
Area forecast discussion, Sep 26, 2:37 AM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
337 AM CDT THU SEP 26 2002
TROPICAL STORM ISIDORE APPEARS TO HAVE MOVED INLAND AND WAS NEAR
HOUMA LOUISIANA EARLY THIS AM. AS WE MOVE OUT OF SATELLITE ECLIPSE...
AN IMPRESSIVE BURST OF DEEP CONVECTION WAS NOTED OVER SOUTHEAST
LOUISIANA AND EXTREME SOUTHERN MISSISSIPPI. LOOKS LIKE ISIDORE
WOULD HAVE BECOME A HURRICANE...BUT FORTUNATELY LOST ITS ENERGY
SOURCE BY MAKING LANDFALL. ISIDORES LAST GASP. A NORTHWARD
MOTION OVER LAND WILL BEGIN THE WEAKENING PROCESS THROUGH THE DAY.
WILL STILL BE DEALING WITH A TORRENTIAL RAINFALL THREAT AS STRONG
SOUTHEAST FLOW OFF THE GULF CONVERGES ALONG THE COAST...WHEN
FRICTIONAL FORCE SLOWS WIND SPEEDS DOWN A BIT...CAUSING
SIGNIFICANT FORCING. FLOOD WATCH WILL LIKELY BE EXTENDED TO
ENCOMPASS MUCH OF THE DAY WITH ISIDORES CENTER TO THE WEST. ALTHOUGH
ISIDORE WAS MAKING LANDFALL...STILL WILL BE A WINDY DAY AS NORTH AND
NORTHWESTWARD ROTATING BANDS OF SHOWERS AND THUNDERSTORMS WILL MIX
DOWN STRONG LOW LEVEL WINDS OFF THE SURFACE THIS MORNING. ISIDORES
CIRCULATION IS QUITE LARGE WITH STRONG WINDS STILL ENCOMPASSING MUCH
OF THE GULF PER LATEST SURFACE ANALYSIS. RADAR WIND PROFILES SHOW
40/60 KNOTS OF WIND IN THE LOWEST 3000 FT. ANOTHER IMPORTANT FACTOR
IS THAT THE LOW LEVEL WINDS HAVE SHIFTED TO THE SOUTHEAST...WHICH
WILL CAUSE A SLOW INCREASE IN TEMPERATURES FROM SOUTH TO NORTH TODAY
DUE TO WARM ADVECTION CONSIDERATIONS. AFTER COORDINATING WITH JAN...
WILL KEEP THE HIGH WIND ADVISORY UP ACROSS THE INTERIOR SOUTHEAST
MISSISSIPPI ZONES. THIS WILL BE EXTENDED EAST TO COVER THE REMAINDER
OF THE SOUTHWEST ALABAMA ZONES. IMPRESSIVE SPEED SHEAR ALONG WITH THE
DEVELOPMENT OF FAVORABLE DIRECTIONAL SHEAR...ISOLATED TORNADOES WILL
REMAIN A CONCERN THROUGH THE DAY. A LOOK AT THE MODELS SHOWS THE GFS
AS THE MOST REALISTIC SOLUTION WITH TAKING ISIDORES LOW PRESSURE
NORTHWEST OF THE AREA BY THIS EVENING...BEFORE SHEARING RAPIDLY OUT
TO THE NORTHEAST INTO THE OHIO RIVER VALLEY BY FRIDAY AFTERNOON. WILL
CALL FOR A MORE SCATTERED NATURE TO RAINFALL COVERAGES BY TONIGHT AS
ISIDORE LIFTS NORTH OUT OF THE AREA. HIGH PRESSURE BUILDS SATURDAY
WITH A QUIETER WEATHER PATTERN. THE GFS WANTS TO TAKE A WEAK TROF
(ELONGATED MOISTURE FIELD LEFT BY ISIDORE?)...OVER THE NORTHEAST TO
CENTRAL GULF AND MOVE IT WEST NORTHWEST INTO LOUISIANA BY LATE SUNDAY
INTO MONDAY. WILL NEED TO WAIT FOR ANOTHER MODEL RUN TO SEE IF THERE
IS SOME CONSISTENCY IN THIS BEFORE CHANGING EXTENDED RANGE.
MARINE...TROPICAL STORM WARNING CONTINUES.
THANKS JAN AND SIL FOR COORDINATION
PRELIM NUMBERS...
MOB 81 73 83 68 / 100 40 0 0
PNS 82 73 82 70 / 100 40 10 10
DTS 83 75 83 72 / 100 40 10 10
GZH 81 73 83 66 / 100 40 10 10
2R0 81 71 84 66 / 100 40 0 0
61A 81 72 83 66 / 100 40 10 0
.MOB...
AL...TROPICAL STORM WARNING ALZ061>064...GMZ630-650-670.
FLOOD WATCH TODAY ALZ051>064.
HIGH WIND ADVISORY TODAY ALZ051>060.
FL...TROPICAL STORM WARNING FLZ001>006...GMZ655-675.
FLOOD WATCH THROUGH TODAY FLZ001>006.
MS...FLOOD WATCH THROUGH TODAY MSZ067-075-076-078-079.
HIGH WIND ADVISORY TODAY MSZ067-075-076-078-079.In the hours before
Special weather statement, Sep 26, 4:47 AM CST, 43 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-261800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
547 AM CDT THU SEP 26 2002
...TROPICAL STORM ISIDORE INLAND...
...ISOLATED TORNADOES STILL POSSIBLE TODAY...
...A TROPICAL STORM WARNING REMAINS IN EFFECT TODAY...
...A FLOOD WATCH IS IN EFFECT TODAY...
TROPICAL STORM ISIDORE IS FORECAST TO WEAKEN AS IT MOVES NORTHWARD
INTO CENTRAL MISSISSIPPI LATER TODAY. HOWEVER...RAIN
BANDS...WRAPPING AROUND ISIDORES CIRCULATION WILL CONTINUE TO MOVE
INTO THE REGION. THESE RAINBANDS WILL CONTAIN TORRENTIAL DOWNPOURS
AND ALSO BRIEF...STRONG WIND GUSTS FROM 40 TO 50 MPH...IN SQUALLS .
OVER THE PAST TWO DAYS...STORM TOTAL PRECIPITATION HAS ADDED UP TO 5
TO 10 INCHES ALONG THE COASTAL SECTIONS AND 2 TO 5 INCHES OVER THE
INTERIOR. DUE TO SATURATED GROUND...ADDITIONAL HEAVY RAINFALL WILL
AGGRAVATE FLOODING PROBLEMS...NOT ONLY IN LOW LYING AND POOR
DRAINAGE AREAS...BUT ALSO IN AREA RIVER BASINS WHERE STAGES ARE
EXPECTED TO RISE.
LOCAL RADAR WIND DIRECTION AND SPEED PROFILE SUPPORTS THE
DEVELOPMENT OF EMBEDDED...ISOLATED TORNADOES IN SQUALLS TODAY.
ALTHOUGH SHORT LIVED AND SHALLOW IN NATURE...DUE TO THE TROPICAL
ENVIRONMENT THEY DEVELOP IN...ISOLATED TORNADOES STILL HAVE THE
POTENTIAL OF DOING CONSIDERABLE DAMAGE AND ARE A THREAT TO LIFE. THE
THREAT OF TORNADOES IS EXPECTED TO DECREASE TONIGHT...AS LOW
PRESSURE ASSOCIATED WITH ISIDORE LIFTS AWAY FROM THE AREA.
TROPICAL STORM WARNINGS WILL CONTINUE OVER THE COASTAL AREAS AND
OFFSHORE TODAY. OCEAN CONDITIONS WILL REMAIN HAZARDOUS TO LIFE AND
PROPERTY ON THROUGH TONIGHT. EVEN THOUGH ISIDORE IS EXPECTED TO
WEAKEN AND MOVE AWAY FROM THE AREA LATER TODAY...IT WILL STILL TAKE
SOME TIME FOR OCEAN CONDITIONS TO IMPROVE.
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
BE REQUIRED TODAY.
/10
Tornado, Mobile
- When
- September 26, 5:30 AM CST to 5:32 AM CST
- Where
- Mobile County, Semmes
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 20 yd
- Property damage
- $5,000
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 30.783, -88.250
A weak tornado blew down several trees and caused some minor roof damage to a home near Semmes. The rapidly moving tornado also damaged a couple of outbuildings near the same location.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Tennessee, September 26 to 27, 20021 death · $50,000 · 3 events
- Tropical Storm and Flash Flooding in Mississippi, September 26, 2002$594,000 · 41 events
- Flash Flooding and High Wind in Tennessee, September 26 to 27, 2002$134,000 · 19 events
- Flash Flooding and High Wind in Mississippi, September 26, 2002$68,000 · 17 events
- Strong Wind in Georgia, September 26 to 27, 2002$22,000 · 35 events
- Flood in Guam, September 26, 2002$40,000 · 1 event
- High Wind in Alabama, September 26, 2002$27,000 · 5 events
- Strong Wind in North Carolina, September 26 to 27, 200218 events
- Heavy Rain in New York, September 26 to 28, 200211 events
- Flash Flooding and Flood in Kentucky, September 26 to 27, 200210 events
- Heavy Rain in New Jersey, September 26 to 28, 20025 events
- Flash Flooding in Kentucky, September 26 to 27, 2002$5,000 · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319878.